Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 16, NWS Jackson, KY

May 5, 2003Fleming County, Rowan County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 5, 2003, 8:57 PM EDT for Fleming County, Rowan County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 8:57 PM EDT (00:57 UTC)
Expired
May 5, 2003, 11:00 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Fleming County, KY, Rowan County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1737 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1737 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
2.2
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 060057
FFWJKL
KYC069-205-060300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
857 PM EDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  FLEMING COUNTY
  ROWAN COUNTY

* UNTIL 1100 PM EDT

* AT 842 PM EDT...DOPPLER RADAR INDICATED THAT BETWEEN TWO AND THREE 
INCHES OF RAIN HAS FALLEN BETWEEN 6:00 AND 8:30 PM. ADDITIONAL HEAVY 
RAINFALL IS ANTICIPATED IN THE NEXT HOUR AS THUNDERSTORMS CONTINUE 
TO MOVE IN FROM THE WEST. RAINFALL RATES WILL EXCEED AN INCH AND A 
HALF AN HOUR AT TIMES THROUGH 10 PM.  

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS AND FARMLANDS ALONG THE 
BANKS OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH 
FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE 
STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE.

LAT...LON 3844 8380 3826 8381 3807 8214 3843 8211

$$
GEOGERIAN
1 follow-up statement
000 
WGUS73 KJKL 060151
FFSJKL
KYC063-069-205-060300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
950 PM EDT MON MAY 5 2003

...FLASH FLOOD WARNING CONTINUES FOR FLEMING...ROWAN AND ELLIOTT 
COUNTIES...

A FLASH FLOOD WARNING CONTINUES FOR FLEMING AND ROWAN COUNTIES UNTIL 
11 PM EDT. A FLASH FLOOD WARNING CONTINUES FOR ELLIOTT COUNTY UNTIL 
10 PM EDT.

AT 830 PM EDT FLEMING COUNTY DISPATCH REPORTED THAT HIGHWAY 11 WAS 
CLOSED DUE TO HIGH WATER 4 MILES SOUTH OF FLEMINGSBURG. AT 9 PM EDT 
THE STATE POLICE REPORTED WATER OVER U.S. 60 IN ROWAN COUNTY NEAR 
THE CARTER COUNTY LINE. CRANSTON ROAD 4 MILES NORTH OF CRANSTON WAS 
ALSO REPORTED COVERED WITH WATER AT 9 PM EDT.  

THERE HAVE BEEN NO REPORTS OF FLOODING IN ELLIOTT COUNTY.

AT 945 PM EDT...RADAR INDICATED THUNDERSTORMS WITH HEAVY RAIN OVER 
SOUTHEASTERN FLEMING COUNTY AND NORTHWEST ROWAN COUNTY. ANOTHER 
ONE-HALF INCH OF RAIN CAN BE EXPECTED IN NORTHERN ROWAN COUNTY 
BETWEEN 10 AND 11 PM EDT. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE 
STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

$$

SBH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 5, 8:55 PM EDT, 2 minutes earlier.

Area forecast discussion, May 5, 8:55 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
855 PM EDT MON MAY 5 2003

TORNADO WATCH EXPIRED AT 8 PM EDT. RAIN COOLED AIR AND
TEMPERATURES IN THE 60S ACROSS EASTERN KENTUCKY. CONCERN HAS SHIFTED
FROM SEVERE WEATHER TO FLASH FLOODING OVER FAR NORTHERN COUNTIES.
THUDNERSTORMS CONTINUE TO TRAIN EAST ACROSS FLEMING...NORTHERN ROWAN
AND NORTHERN ELLIOTT COUNTIES WHERE FLASH FLOOD WARNINGS ARE IN
EFFECT. STRONG STORMS CONTINUE TO MOVE EAST ACROSS NORTHERN TN BUT
SHOULD REMAIN SOUTH OF KY MUCH OF NIGHT. SHOULD SEE SHOWERS AND
THUNDERSTORMS SPREAD BACK INTO OUR SOUTHERN COUNTIES BY DAYBREAK.
HAVE UDPATED GRIDS TO INCLUDE HIGHER POPS IN FAR NORTH EARLY
TONIGHT...AND LOWER POPS ELSEWHERE. UPDATED GRIDS...RDF AND ZONES
HAVE BEEN SENT.

.JKL...NONE.

SBH

------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
------------------------------------------------------------------
545 PM EDT MON MAY 5 2003

STRONG TO SEVERE THUNDERSTORMS EARLIER HAVE GIVEN WAY TO SUPERCELL
...POSSIBLE TORNADO PRODUCING STORMS. SPS INDICATES A HIGH RISK FOR
THESE TYPE STORMS IN THE THE EVENING. GIVEN THE STORM ENVIRONMENT
AND CURRENT TORNADIC SUPERCELLS ROLLING OUT OF CENTRAL TENNESSEE
CONCUR WITH THIS ASSESSMENT. CURRENTLY MUCH OF THE CWA WEST OF
JACKSON IS IN A TORNADO WATCH UNTIL 8 PM EDT. PROBABLY NOT OUR LAST.

THE MODELS ARE IN GOOD AGREEMENT ALOFT WITH THIS FAST FLOW...MCS/SVR
PATTERN AS MINOR WAVES RUN NORTHEAST FROM THE SOUTHERN ROCKIES TO
THE EASTERN GREAT LAKES THROUGH THE OHIO VALLEY. ONLY TOWARD THE END
OF THE FORECAST PERIOD...OVER THE WEEKEND...DOES THE BROAD SOUTHEAST
RIDGE PUSH NORTH ENOUGH TO LIMIT THUNDERSTORM DEVELOPMENT...AT LEAST
FOR THE SOUTHERN PART OF THE CWA.

SENSIBLE WEATHER WILL FEATURE AN ACTIVE 12 TO 24 HOURS FOR SOUTHEAST
KENTUCKY AND AN ACTIVE WEEK FOR THE OHIO VALLEY. DEEP LOW PRESSURE
TO THE WEST WILL CONTINUE TO SPAWN SFC WAVES RUNNING ALONG A STALLED
FRONTAL BOUNDARY RIGHT ACROSS THE AREA...JUST SOUTH OF THE OHIO
RIVER. WILL GO WITH HIGHEST POPS THIS EVENING ACROSS THE SOUTHEAST
WITH SEVERE WORDING IN THE ZONES FOR THE EVENING. FOLLOWING A BLEND
OF THE GFS AND ETA ALONG WITH HPC GRAPHICS FOR QPF AND POPS TONIGHT
RUNNING UP FROM THE SOUTH AGAIN AFTER MIDNIGHT. EXPECT ANOTHER ROUND
OF STRONG TO SEVERE THUNDERSTORMS DURING THE DAY TUESDAY...BUT
PROBABLY NOT AS WIDESPREAD. AN ADDITIONAL MCS WILL BE POSSIBLE
TUESDAY NIGHT WITH MORE DIURNAL THUNDERSTORMS POSSIBLE WEDNESDAY.
THIS SCENARIO REPEATS AGAIN ON THURSDAY BEFORE THE FRONT WAVES BACK
SOUTH ON FRIDAY HOPEFULLY GIVING US A REPRIEVE HEADING INTO THE
WEEKEND. MAX TEMPERATURES THROUGH THE WEEK WILL BE IN THE MIDDLE TO
UPPER 70S...BUT COULD BE COOLER DEPENDING ON PRECIP AND CLOUDS WITH
AS WE TIME THESE DIURNALLY DRIVEN EVENTS.

MOS NUMBERS ARE SIMILAR THROUGH THE PERIOD...SPLIT THE DIFFERENCE
WHEN THEY OCCURRED. MADE POPS HIGHEST THIS EVENING IN THE SOUTHEAST
AND AGAIN TOWARD DAWN OVER THE SOUTH.

IFPS GRIDS...PERFORMED MY USUAL POPULATION WITH THE MESOETA TEMP AND
WIND FIELDS THROUGH 60 HOURS...ADJUSTED THESE VIA TEMPORAL EDITOR TO
BETTER FIT EXPECTED MAXES AND MINS. FINE TUNED POPS AND SKY GRIDS
FOR EXPECTED MCS/SVR THREAT THIS EVENING THROUGH TUESDAY. OTHERWISE
...PRETTY MUCH STUCK WITH EXISTING GRIDS IN THE EXTENDED AND
ADJUSTED TOWARD THE MODEL AND NDFD CONSENSUS WITH SOME DIURNAL
EFFECTS.

ZONE FORECAST AND TEXT PRODUCTS ALREADY ISSUED.

ACTUAL CCF NUMBERS:
LOZ 063/078 060/077 060 675
JKL 063/078 061/078 059 664

GREIF
---------------------------------------------------------------------
825 AM EDT MON MAY 5 2003

REPORTS OF TREES DOWN AND OTHER NON THUNDERSTORM WIND DAMAGE ARE
PILING UP HERE THIS MORNING AS THE TIGHT PRESSURE GRADIENT AND
STRONG WINDS ALOFT ARE BROUGHT DOWN TO THE SURFACE IN SHOWERS. AN
ADDITIONAL SEVERE THREAT WILL MOVE IN OVER THE NEXT COUPLE OF HOURS
AS A LINE OF SEVERE THUNDERSTORMS MOVE INTO THIS CHARGED
ENVIRONMENT. AS A RESULT...HAVE ISSUED A HIGH WIND ADVISORY THROUGH
5 PM EDT. WILL HOLD OF ON A ZONE UPDATE FOR A FEW MINUTES AS
INDICATIONS ARE THAT A TORNADO BOX IS FORTHCOMING. UPDATES TO THE
TEXT PRODUCTS SHORTLY.

GREIF
---------------------------------------------------------------------
145 AM EDT MON MAY 5 2003

UPPER LEVEL CHARTS REVEAL A TROUGH OVER NEW ENGLAND...RIDGE OVER
APPALACHIANS ...NEGATIVELY TILTED TROUGH OVER THE PLAINS...AND MEAN
TROUGH OVER THE WEST COAST.

MODELS ARE A BIT TOO FAR NORTHEAST WITH WARM AIR AT 850 MB IN
ASSOCIATION WITH THE WARM FRONT.

CURRENT RADAR SHOWS STORMS STREAMING INTO NORTHERN HALF OF CWA WITH
GOOD ISENTROPIC LIFT.  TORNADO WATCH BOX BUMPS UP AGAINST CWA TO THE
WEST.  SURFACE LOW OVER NORTHERN MISSOURI WITH ASSOCIATED WARM FRONT
MOVING NORTHEAST INTO SOUTHERN KENTUCKY.  SHOULD POKE INTO CWA BY
12Z THIS MORNING THE WAY THINGS ARE GOING.  COLD FRONT IS WELL OUT
TO THE WEST IN THE PLAINS.  THE NEGATIVELY TILTED TROUGH IS IN THE
PROCESS OF BECOMING SEVERELY NEGATIVELY TILTED OVER THE CENTRAL
PLAINS AND LOSE ITS CHARACTERISTICS.  THE ETA IS TRENDING WEAKER AND
FARTHER WEST WITH THIS LOW WHICH SUPPORTS THIS THINKING.  UPPER FLOW
WILL BECOME MORE PARALLEL WITH SURFACE COLD FRONT.

THE PLANS FOR THE COLD FRONT HAVE OBVIOUSLY CHANGED A BIT FROM
EARLIER THINKING.  THE ORIENTATION WILL BECOME MORE EAST-WEST
ORIENTED BY WEDNESDAY WITH WAVES DEVELOPING ALONG IT AND MOVING TO
THE EAST.  THE FRONT COULD BECOME NEARLY STATIONARY OVER THE CWA BY
MID-WEEK.  MESOETA IS SHOWING SOME HEAVY RAIN AS EARLY AS TUESDAY.
THIS COULD SPELL TROUBLE HYDROLOGICALLY WITH POTENTIAL FLOODING
PROBLEMS.  PERIODS OF GOOD MOISTURE AND LIFT WILL OCCUR. WILL
PROBABLY BE A HYDROLOGICALLY BUSY WEEK.  TIMING OF THESE WAVES IS A
BIT MURKY AS THERE ARE DIFFERENCES IN MODEL OUTPUT.  ETA MIGHT BE
THE BETTER SOLUTION RIGHT NOW AS GFS IS HAVING FEEDBACK PROBLEMS.

MODELS ARE FAIRLY SIMILAR WITH TEMPS OVER THE NEAR TERM...EXCEPT AVN
MOS LOOKS A LITTLE BIT WARM FOR TUESDAY AS I EXPECT CLOUDS AND
PRECIP...SO 80S WOULD BE KIND OF TOUGH TO ACHIEVE.  NGM POPS DO NOT
LOOK TOO BAD.

HEINLEIN
---------------------------------------------------------------------
Hazardous weather outlook, May 5, 8:56 AM EDT, 12 hours 1 minute before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
856 AM EDT MON MAY 5 2003

...TORNADO WATCH THROUGH 2 PM EDT...
...WIND ADVISORY THROUGH 5 PM EDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL OCCUR ACROSS ALL OF EASTERN
KENTUCKY TODAY. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA
INDICATES THAT THERE IS A SLIGHT TO MODERATE RISK FOR SEVERE
THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT. SOME
STORMS MAY PRODUCE DAMAGING WINDS...AND LARGE HAIL. THE THREAT OF
ISOLATED TORNADOS EXISTS AS WELL.  IN ADDITION...STRONG WINDS WILL
OCCUR OUTSIDE OF THUNDERSTORMS...ESPECIALLY WITH SHOWERS AND ON THE
RIDGES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FOR TUESDAY...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS
INDICATED THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SOUTH
OF INTERSTATE 64. SOME OF THESE STORMS MAY PRODUCE DAMAGING
WINDS...AND LARGE HAIL. THE THREAT OF AN ISOLATED TORNADO EXISTS AS
WELL.

THE CHANCE OF THUNDERSTORMS EXISTS THROUGH THE REST OF THE WORK
WEEK...AND INTO SATURDAY. A LARGE LOW PRESSURE AREA WILL SIT OVER
THE SOUTHERN PLAINS STATES...PERIODICALLY SENDING OUT SMALL
DISTURBANCES EVERY 12 TO 24 HOURS. THIS WILL SET UP AN UNSETTLED
WEATHER PATTERN OVER EASTERN KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO CALL IN REPORTS OF HAIL AND WIND DAMAGE
TODAY.

RAY/GREIF

In the hours before

Local storm report, May 5, 5:19 PM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
519 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0504 PM    SCIENCE HILL              KY   TORNADO
05/05/03   PULASKI                        UNCONFIRMED
                                          REPORTED BY POLICE CHIEF
Local storm report, May 5, 6:23 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
623 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 PM    1 W THOUSANDSTICKS        KY   .75 INCH HAIL
05/05/03   LESLIE                         REPORTED BY NWS SPOTTER
Local storm report, May 5, 7:14 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
714 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    7 NE LONDON               KY   WIND DAMAGE
05/05/03   LAUREL                         TREES DOWN ALONG HIGHWAYS
                                          3435 AND 578. REPORTED BY
                                          STATE HIGHWAY DEPARTMENT
Local storm report, May 5, 7:26 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
726 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    3 W IRVINE                KY   WIND DAMAGE
05/05/03   ESTILL                         TREES DOWN ON JR FURNITURE
                                          ROAD OFF HWY 52. REPORTED
                                          BY LAW ENFORCEMENT
Local storm report, May 5, 7:35 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
735 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 AM    PINE RIDGE                KY   WIND DAMAGE
05/05/03   WOLFE                          TREES DOWN IN PINE RIDGE /
                                          ROGERS AREA. REPORTED BY
                                          LAW ENFORCEMENT
Local storm report, May 5, 8:52 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
852 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    7 NW HILLSBORO            KY   WIND DAMAGE
05/05/03   FLEMING                        TREES DOWN ALONG HIGHWAY
                                          57. REPORTED BY FLEMING
                                          COUNTY DISPATCH.

0830 PM    5 S FLEMINGSBURG          KY   FLASH FLOODS
05/05/03   FLEMING                        WATER OVER HIGHWAY 11 AND
                                          THE ROAD IS CLOSED.REPORTED
                                          BY FLEMING COUNTY DISPATCH.

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:30 PM EDTFlash Flood WarningJKLElliott90 min
May 5, 10:33 PM EDTFlash Flood WarningJKLFleming, Rowan4 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.